Drought, Jewell
- When
- March 1, 12:00 AM CST to March 21, 11:59 PM CST
- Where
- Jewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
S. Drought Monitor as a longer-term drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of March 2022, all six counties in this North Central Kansas area were completely-or-partially assigned Severe Drought (D2) by the U.S. Drought Monitor as a longer-term drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021. March marked the second-straight month with D2 assigned to at least a part of the area. Going into more county-based drought category detail, while D2 had already been introduced to southern portions of Rooks/Osborne counties in mid-February, the areal coverage of D2 was significantly expanded in early-March to include all of Rooks, Osborne and Mitchell counties, along with primarily southern portions of Phillips, Smith and Jewell counties. During the latter half of the month, a couple of much-needed precipitation events that brought 1-2 (cumulative) to much of the area prompted a one-category improvement to Moderate Drought (D1) across much of especially Osborne, Mitchell and southern Smith counties, but the month ended with D2 still in place across all of Rooks and decent portions of Phillips and Osborne counties. Although agricultural impacts of this worsening early-spring 2022 drought situation were held to a relative minimum due to occurring outside the growing season, the presence of very dry vegetation and lack of snow cover led to an uptick in wildfire activity. A particularly large wildfire scorched parts of northern Jewell County on the afternoon of March 29th, consuming approximately 12,000 acres.
Turning to March 2022 precipitation data for the six-county area, it was actually an encouraging month overall, as near-to-slightly-above normal totals generally between 1.50-2.50 prevailed. However, despite these positive trends, the March precipitation only put a partial dent in longer-term deficits that had been mounting since especially November 2021. More specifically, the five month stretch from Nov. 2021-March 2022 only featured around half of normal precipitation across most of North Central Kansas, with some of the driest spots within Smith, Phillips and Mitchell counties. As just a few examples of official cumulative Nov-March precipitation totals from NWS cooperative observers: 1) Smith Center: 2.11 (45 percent of normal)...2) Logan: 2.24 (55% of normal)...3) Beloit: 2.52' (48% of normal).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1140 PM CST Mon Feb 28 2022 .DISCUSSION...(This evening through Monday) Issued at 220 PM CST Mon Feb 28 2022 The main forecast challenges through mid-week include fire weather concerns each afternoon through the week, and precipitation (including a brief period of thunderstorm chances) Friday/Saturday. Upper level flow across the region features a broad fairly amplified ridge across much of the western CONUS and a broad trough to the east. This pattern will look much the same through Wednesday, and will lead to continued well above normal temperatures through mid-week. Highs Tuesday and Wednesday will be in the 70s across the region, and one or two of the warmer locations across north central Kansas may even touch 80 degrees Wednesday afternoon. With the upper level ridge dominating our pattern through Wednesday, conditions will be very dry, so near- critical fire weather conditions will be a factor each afternoon across at least portions of the coverage area. The most concerning of these days will be Tuesday when winds are a little stronger with gusts of 15 to 20 mph in most locations, but possible up to 25 mph briefly up north towards Ord. So while there are currently no fire weather headlines, it is something to watch closely. Thursday, the ridge will begin to move eastward and will be off to our east by late Friday. This will pull a weaker cold front across the area Friday morning, cooling us down into the 50s and 60s Thursday. Also present will be a deepening low located over the southwestern United States. Temperatures will rebound Friday into the 60s and 70s as another ridge briefly passes across the area. The aforementioned low will be our next chance of precipitation as it moves across our area Friday night/Saturday, with at least a chance of thunderstorms Friday evening before temperatures get cold enough that precipitation transitions to snow. Exact details regarding this system will be better defined over the next few days. Temperatures behind this system will be much colder entering the weekend, and another system could bring us another shot at precipitation, likely snow, Sunday into early next week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1136 PM CST Mon Feb 28 2022 VFR conditions will prevail through the period with good visibilities and only some passing high clouds. Strong LLWS is being observed at both terminals this evening...and is evident in latest VWP scans with 45-50KTS just above the surface. Looking at soundings...this shear exists just above the BL...around 500FT or so. Expect a shift in the direction of this shear towards daybreak as it become more west and then more northwesterly...with surface winds increasing out of the northwest during the mid to late morning hours...eventually gusting to near 20 KTS for much of the afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 911 PM CST Mon Feb 28 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020315- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 911 PM CST Mon Feb 28 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near-critical fire weather conditions will be possible for nearly the entire outlook area Tuesday afternoon and for parts of the outlook area each afternoon Wednesday through Friday, with cooler weather and a chance for some much needed precipitation returning Friday night. As instability builds Friday evening, an isolated thunderstorm or two will be possible across parts of the local area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006356, 1006357, 1006358, 1006359.